Alert archive / Montana / Blizzard Warnings in 2018
Blizzard Warning 7, NWS Great Falls, MT
NWS Great Falls, MT issued this blizzard warning at Dec 10, 2018, 2:33 PM MST. It took effect at Dec 11, 2018, 2:00 PM MST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2018, 2:33 PM MST (21:33 UTC)
- In effect from
- Dec 11, 2018, 2:00 PM MST
- Expired
- Dec 12, 2018, 8:25 AM MST
- In force
- 18 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
471 WWUS45 KTFX 102133 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 233 PM MST Mon Dec 10 2018 MTZ009-111200- /O.UPG.KTFX.WS.A.0021.181212T0000Z-181212T1800Z/ /O.NEW.KTFX.BZ.W.0007.181212T0000Z-181212T1800Z/ Northern Rocky Mountain Front- Including Logan Pass, Marias Pass, Browning, and Heart Butte 233 PM MST Mon Dec 10 2018 ...BLIZZARD WARNING IN EFFECT FROM 5 PM TUESDAY TO 11 AM MST WEDNESDAY... * WHAT...Blizzard conditions expected. Total snow accumulations of 2 to 6 inches along and west of Highway 89, with 6 to 8 inches at Marias Pass. Winds could gust as high as 80 mph in wind favored areas. * WHERE...Northern Rocky Mountain Front. * WHEN...From 5 PM Tuesday to 11 AM MST Wednesday. * ADDITIONAL DETAILS...Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ015-055-111200- /O.NEW.KTFX.WW.Y.0122.181212T0600Z-181213T0000Z/ Madison-Gallatin- Including Raynolds Pass, West Yellowstone, and Targhee Pass 233 PM MST Mon Dec 10 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM TUESDAY TO 5 PM MST WEDNESDAY... * WHAT...Snow and blowing snow expected. Total snow accumulations of 3 to 6 inches with highest amounts near the Idaho border. Winds gusting as high as 40 mph Wednesday. Less than one inch of snow accumulation in the Gallatin Valley. * WHERE...Southern Madison and Gallatin Counties including the West Yellowstone area as well as Reynolds and Targhee Passes. * WHEN...From 11 PM Tuesday to 5 PM MST Wednesday. * ADDITIONAL DETAILS...Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ http://www.weather.gov/greatfalls
4 follow-up statements
416 WWUS45 KTFX 111019 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 319 AM MST Tue Dec 11 2018 MTZ009-120000- /O.EXT.KTFX.BZ.W.0007.181211T2100Z-181212T1800Z/ Northern Rocky Mountain Front- Including Marias Pass 319 AM MST Tue Dec 11 2018 ...BLIZZARD WARNING NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM MST WEDNESDAY... * WHAT...Blizzard conditions expected. Total snow accumulations of 8 to 12 inches at Marias Pass, with 1 to 4 inches at East Glacier, are expected. Winds gusting as high as 80 mph in wind favored areas. * WHERE...Northern Rocky Mountain Front. * WHEN...From 2 PM this afternoon to 11 AM MST Wednesday. * ADDITIONAL DETAILS......Travel could be very difficult to near impossible. If traveling on United States Highway 2 from East Glacier to Marias Pass or United States Highway 89 from Kiowa to Saint Mary, consider delaying travel if possible. Widespread blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. && Moldan $$ MTZ008-120000- /O.EXB.KTFX.WW.Y.0122.181212T0300Z-181213T0000Z/ Beaverhead- Including Big Hole Pass and Chief Joseph Pass 319 AM MST Tue Dec 11 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 PM MST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches at Big Hole Pass, with 6 to 9 inches at Chief Joseph Pass, are expected. Winds gusting as high as 45 mph on Wednesday. * WHERE...Big Hole and Chief Joseph Passes in Beaverhead County. * WHEN...From 8 PM this evening to 5 PM MST Wednesday. * ADDITIONAL DETAILS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. && Moldan $$ MTZ015-055-120000- /O.CON.KTFX.WW.Y.0122.181212T0600Z-181213T0000Z/ Madison-Gallatin- Including Raynolds Pass, West Yellowstone, Battle Ridge Pass, and Targhee Pass 319 AM MST Tue Dec 11 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 8 inches above 6000 feet, are expected. Less than one inch of snow accumulation in the Gallatin Valley. Winds gusting as high as 40 mph on Wednesday. * WHERE...Southern Madison and Gallatin Counties, which includes the West Yellowstone Area, Reynolds Pass, and Targhee Pass. * WHEN...From 11 PM this evening to 5 PM MST Wednesday. * ADDITIONAL DETAILS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && Moldan $$ http://www.weather.gov/greatfalls
656 WWUS45 KTFX 111725 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 1025 AM MST Tue Dec 11 2018 MTZ009-120600- /O.CON.KTFX.BZ.W.0007.181211T2100Z-181212T1800Z/ Northern Rocky Mountain Front- Including Marias Pass 1025 AM MST Tue Dec 11 2018 ...BLIZZARD WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM MST WEDNESDAY... * WHAT...Blizzard conditions expected. Total snow accumulations of 8 to 12 inches at Marias Pass, with 1 to 4 inches at East Glacier, are possible. Wind gusts as high as 80 mph in favored areas. * WHERE...Northern Rocky Mountain Front. * WHEN...From 2 PM this afternoon to 11 AM MST Wednesday with heaviest precipitation and blizzard conditions expected between 10 PM and 4 AM. * ADDITIONAL DETAILS...Travel could be very difficult to near impossible. If traveling on United States Highway 2 from East Glacier to Marias Pass or United States Highway 89 from Kiowa to Saint Mary, consider delaying travel if possible. Widespread blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. && Moldan $$ MTZ008-120600- /O.CON.KTFX.WW.Y.0122.181212T0300Z-181213T0000Z/ Beaverhead- Including Big Hole Pass and Chief Joseph Pass 1025 AM MST Tue Dec 11 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 5 PM MST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches at Big Hole Pass, with 6 to 9 inches at Chief Joseph Pass, are expected. Winds gust as high as 45 mph Wednesday. * WHERE...Big Hole and Chief Joseph Passes in Beaverhead County. * WHEN...From 8 PM this evening to 5 PM MST Wednesday. * ADDITIONAL DETAILS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. && Moldan $$ MTZ015-055-120600- /O.CON.KTFX.WW.Y.0122.181212T0600Z-181213T0000Z/ Madison-Gallatin- Including Raynolds Pass, West Yellowstone, Battle Ridge Pass, and Targhee Pass 1025 AM MST Tue Dec 11 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 8 inches above 6000 feet, are expected. Less than one inch of snow accumulation in the Gallatin Valley. Winds gust as high as 40 mph Wednesday. * WHERE...Southern Madison and Gallatin Counties, which includes the West Yellowstone Area, Reynolds Pass, and Targhee Pass. * WHEN...From 11 PM this evening to 5 PM MST Wednesday. * ADDITIONAL DETAILS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && Moldan $$ http://www.weather.gov/greatfalls
532 WWUS45 KTFX 121025 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 325 AM MST Wed Dec 12 2018 MTZ009-121800- /O.CON.KTFX.BZ.W.0007.000000T0000Z-181212T1800Z/ Northern Rocky Mountain Front- Including Marias Pass 325 AM MST Wed Dec 12 2018 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Blizzard conditions occurring. Additional snow accumulations of 1 to 2 inches at East Glacier, with 2 to 4 inches at Marias Pass, are expected. Winds gusting as high as 65 mph. * WHERE...Northern Rocky Mountain Front. * WHEN...Until 11 AM MST this morning. * ADDITIONAL DETAILS.....Travel could be very difficult to near impossible. If traveling on United States Highway 2 from East Glacier to Marias Pass or United States Highway 89 from Kiowa to Saint Mary, consider delaying travel if possible. Widespread blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. && Moldan $$ MTZ008-130000- /O.CON.KTFX.WW.Y.0122.000000T0000Z-181213T0000Z/ Beaverhead- Including Big Hole Pass and Chief Joseph Pass 325 AM MST Wed Dec 12 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow occurring. Additional snow accumulations of 1 to 2 inches at Big Hole Pass, with 2 to 4 inches at Chief Joseph Pass, are expected. Winds gusting as high as 45 mph. * WHERE...Big Hole and Chief Joseph Passes in Beaverhead County. * WHEN...Until 5 PM MST this afternoon. * ADDITIONAL DETAILS...Plan on slippery road conditions. Blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. && Moldan $$ MTZ015-055-130000- /O.CON.KTFX.WW.Y.0122.000000T0000Z-181213T0000Z/ Madison-Gallatin- Including Raynolds Pass, West Yellowstone, Battle Ridge Pass, and Targhee Pass 325 AM MST Wed Dec 12 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow occurring. Additional snow accumulations of 2 to 4 inches, with 4 to 6 inches above 8000 feet, are expected. Less than one inch of snow accumulation in the Gallatin Valley. Winds gusting as high as 45 mph. * WHERE...Southern Madison and Gallatin Counties, which includes the West Yellowstone Area, Reynolds Pass, and Targhee Pass. * WHEN...Until 5 PM MST this afternoon. * ADDITIONAL DETAILS...Plan on slippery road conditions. Blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. && Moldan $$ http://www.weather.gov/greatfalls
597 WWUS45 KTFX 121525 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 825 AM MST Wed Dec 12 2018 MTZ009-121630- /O.CAN.KTFX.BZ.W.0007.000000T0000Z-181212T1800Z/ Northern Rocky Mountain Front- 825 AM MST Wed Dec 12 2018 ...BLIZZARD WARNING IS CANCELLED... Gusty winds and light snow will continue, with periods of heavier snow possible, but blizzard conditions have ceased. $$ MTZ008-130000- /O.CON.KTFX.WW.Y.0122.000000T0000Z-181213T0000Z/ Beaverhead- Including Big Hole Pass and Chief Joseph Pass 825 AM MST Wed Dec 12 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow occurring. Additional snow accumulation of 1 to 2 inches at Big Hole Pass, with 2 to 4 inches at Chief Joseph Pass, are expected. Winds gusting as high as 45 mph. * WHERE...Big Hole and Chief Joseph Passes in Beaverhead County. * WHEN...Until 5 PM MST this afternoon. * ADDITIONAL DETAILS...Plan on slippery road conditions. Blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. && Moldan $$ MTZ015-055-130000- /O.CON.KTFX.WW.Y.0122.000000T0000Z-181213T0000Z/ Madison-Gallatin- Including Raynolds Pass, West Yellowstone, Battle Ridge Pass, and Targhee Pass 825 AM MST Wed Dec 12 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow occurring. Additional snow accumulation of 2 to 4 inches, with 4 to 6 inches above 8000 feet, are expected. Less than one inch of snow accumulation in the Gallatin Valley. Winds gusting as high as 45 mph. * WHERE...Southern Madison and Gallatin Counties, which includes the West Yellowstone Area, Reynolds Pass, and Targhee Pass. * WHEN...Until 5 PM MST this afternoon. * ADDITIONAL DETAILS...Plan on slippery road conditions. Blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. && Moldan $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this blizzard warning went out at Dec 10, 10:35 AM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Dec 10, 10:35 AM MST, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1035 AM MST Mon Dec 10 2018 Updated Aviation Section. .UPDATE... Made some updates within the first 24 hours of the forecast, which includes the timing of the snowfall across Southwest MT and gusty winds along the Northern Rocky Mountain Front. Ended up Bringing the snowfall into the Southwest slightly faster (1-2 hours faster) as models are keying in on the wave moving into our area slightly faster. Brought the gusts up over the Rocky Mountain front, specifically over Cut Bank who were seeing some of those 35 mph gusts this morning. -TP && .SYNOPSIS... A Pacific weather system will continue cloudy skies and gusty winds across the region today, with the strongest winds along the Rocky Mountain Front. Snow with this system will spread from the western Montana mountains today into southwest Montana during the evening hours. Light accumulating snow is possible in some southwest valleys. Temperatures will remain above normal over the plains, but they will be near to slightly below normal in the southwest. && .AVIATION... Updated 10/1735Z. VFR conditions are expected to persist across all terminals through early this evening. Lower clouds and snow begin to push into parts of Southwest Montana early this evening, mainly impacting KBZN and KEKS terminals. MVFR to IFR conditions are expected with reduced visibilities at these sites through the tonight period, then tapering off overnight. Expect gusty winds to remain over most of the Northcentral Montana terminals through forecast period, with winds steadily increasing early Tuesday morning across much of the area. -TP && .PREV DISCUSSION... /ISSUED 453 AM MST Mon Dec 10 2018/ Today and Tonight...High pressure over the Treasure State moves eastward with an area of lower pressure approaching from the west. With the associated tightening pressure gradient, gusty winds will be expected across the region, with the strongest winds occurring along the Northern Rocky Mountain Front where winds are expected to gust to as high as 48 knots. With this system, snow will spread from the western Montana mountains into southwestern Montana during the evening hours, depositing up to an inch and a half of snow accumulation in its wake. Temperatures will remain above normal over the plains, but will be near to slightly below normal in the southwest. The upper level trof will move quickly eastward and out of the area, while the next upper level ridge moves in quickly behind. - Fogleman Tuesday through Sunday...primary forecast concerns over this period are 1) accumulating mountain/mountain pass snow Tuesday night through Wednesday evening; and 2) windy conditions from Tuesday morning through Wednesday (especially along the Rocky Mountain Front and Eastern Glacier County) and Thursday through Friday morning (Rocky Mountain Front and North Central Montana plains. The first in a series of fast moving open waves will be departing the Northern Rockies to the east by Tuesday morning, with transitory ridging quickly building over North Central and Southwest Montana for the daylight hours of Tuesday. While Tuesday morning will begin relatively quiet as subsidence associated with the transitory ridge overspreads the region, a sharpening lee-side surface trough will lead to a strengthening pressure gradient along the Rocky Mountain Front. This strengthening pressure gradient combined with increasing cross barrier flow at H700 of 40 to 60 knots by the late afternoon/early evening hours on Tuesday, will set the stage for possible "High Winds" along the Rocky Mountain Front and over Eastern Glacier County. For this reason, have issued a High Wind Watch for the aforementioned areas from 19z Tuesday through 17z Wednesday. The increasing H700 flow will also be responsible for transporting abundant Pacific moisture eastward into the Northern Rockies Tuesday night and into the day on Wednesday. Synoptic scale ascent associated with this second wave will overspread the Northern Rockies over this same timeframe and work with orographic lift to produce precipitation, in the form of snow, along the Continental Divide and over the mountains of Southwest Montana. Given the already strong winds over the Northern Rocky Mountain Front and expected snowfall accumulations of 6 to 8 inches at Marias Pass, have also elected to issue a Winter Storm Watch for the potential of Blizzard condtions from 00z Wednesday until 18z Wednesday for the Northern Rocky Mountain Front. Additional Winter Weather Highlights may be needed for areas/mountain passes of Southwest Montana (i.e. Beaverhead, Madison, and Gallatin Counties) with future forecasts. As this second open wave crosses the region Wednesday afternoon/evening, breezy to windy conditions are expected across all of Southwest and North Central Montana, but am not expecting High Wind criteria. As this second wave slides east of the Northern Rockies, precipitation will quickly come to an end Wednesday night/early Thursday morning. This will also bring a brief, albeit only 6-9 hour window, of "lighter" (wind gusts in excess of 30 kts will likely still be occurring along the Rocky Mountain Front) winds to the CWA. Cross barrier flow will strengthen along the Rocky Mountain Front Thursday morning and overspread the plains of North Central Montana through the day, which will lead to another period of strong winds into the morning on Friday. This event may require additional High Wind Highlights, especially along the Rocky Mountain Front and over the immediate plains west of the Interstate 15 corridor. - Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 41 24 40 32 / 0 0 0 10 CTB 39 22 38 27 / 0 0 0 20 HLN 36 19 37 25 / 10 10 0 30 BZN 35 17 35 21 / 0 70 0 30 WEY 29 8 23 9 / 0 70 20 70 DLN 32 13 31 17 / 0 40 0 40 HVR 40 19 38 27 / 0 0 0 10 LWT 42 22 38 27 / 0 10 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Tuesday afternoon through Wednesday morning Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky Mountain Front. Winter Storm Watch from Tuesday afternoon through Wednesday morning Northern Rocky Mountain Front. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 2:45 AM MST | High Wind Watch | TFX | 12 hr | |
| Dec 10, 3:24 AM MST | Winter Storm Watch | TFX | 11 hr | |
| Dec 10, 2:18 PM MST | High Wind Warning | TFX | 3 days | |
| Dec 10, 2:33 PM MST | Winter Weather Advisory | TFX | 45 hr |
Nearby
Blizzard Warnings in Montana, 2018Every blizzard warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.